Healthcare Facts for Simulation Technology Specialists: The Fun "Fizzyology" of Water

11/30/2016

Blog post by Kim Baily

Healthcare Facts for Simulation Technology Specialists: The Fun "Fizzyology" of Water

Simulation technicians can help create fidelity in simulation by understanding the physiology and/or pathophysiology behind each scenario. Missing data or typical equipment can confuse learners and leave them guessing about their next action. The appropriate cues from lab reports, IV therapy, 12 lead EKG, patient complaints, catheter placements and moulage can help guide learners. This is the first post in a series designed to help sim techs new to simulation or who need a refresher understand how the body functions.

Did you know that the human body is about 60% water and yet infusion of pure water intravenously can lead to death?

Water is distributed within the body in three main compartments: Intracellular (about 2/3 of body water) and extracellular which is split between the inside of the blood vessels (intravascular) and fluid surrounding cells (interstitial). Since water usually moves between these compartments why does excess pure water cause a problem?

 

Water tends to move from areas of low solute concentration to areas of high solute concentration. Since pure water will effectively dilute plasma, water will tend to move out of the vascular into cells causing them to swell and eventually burst (cell lysis). The patient dies from water intoxication.

Although clinically water intoxication is uncommon, it can occur if the osmolarity (i.e. solute concentration) of IV fluids is too low. These fluids are called hypo- osmolar solutions e.g. 0.45% sodium chloride (1/2 normal saline) or 5% dextrose. Other causes of water intoxication include a diet low in electrolytes or protein, irrigation of nasogastric tube with water, stress, surgery or meds leading to excess ADH secretion, brain injury or kidney dysfunction.

Symptoms of excess water include headache, nausea and vomiting, apprehension, disorientation, drowsiness, elevated intracranial pressure, increased BP, bradycardia and increased respiration to name but a few.

Learners should check all IV fluids used in simulation and question the use of any fluids that could cause fluid shifts including hypo-osmolar and hyperosmolar solutions.